Kansas, 2003

Tornado and Hail in Kansas, July 21, 2003

July 21, 2003 · NWS GLD · 2 events in 2 counties and zones

1 tornado, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 21, 1:15 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 21, 1:15 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT MON JUL 21 2003

TONIGHT...BY 03Z COLD FRONT WILL LIE FROM FLAGLER TO MCCOOK. SEVERE
PARAMETERS ARE IMPRESSIVE IN AN AREA OUTLINED BY THE MESOETA
CONVECTIVE PARAMETERIZATION OUTPUT...BASICALLY NORTH OF I-70 AND
EAST OF THE COLORADO BORDER. 0-6 KM SHEAR VALUES WILL BE GREATER
THAN 45 KTS IN THIS AREA...SO SUPERCELLS WILL BE POSSIBLE...AND
SHEAR VALUES GREATER THAN 60 KTS WILL EXIST IN AN AREA BOUNDED BY
HIGHWAYS 36 AND 25 IN THE NORTHEASTERN FORECAST AREA...WITH AN
ENHANCED THREAT FOR SUPERCELLS AND POSSIBLE TORNADOES. ACTIVITY WILL
END FROM WEST TO EAST BY 09Z. NORTHEASTERLY SURFACE WINDS WILL
ADVECT HIGH POST FRONTAL RELATIVE HUMIDITY INTO THE REGION BETWEEN
09Z-12Z...AND WILL MENTION PATCHY FOG ALONG KANSAS/COLORADO BORDER
WHERE ETA/GFS OVERLAP WITH 90-95% VALUES.

TUESDAY...HIGH PRESSURE SETTLES IN WITH EASTERLY THEN SOUTHEASTERLY
SURFACE WINDS. COOLER AND LESS HUMID. MOS GUIDANCE IN GOOD AGREEMENT
WITH HIGHS IN THE UPPER 70S TO LOWER 80S...WHICH MAY BE A LITTLE
OPTIMISTIC GIVEN STRONG JULY INSOLATION...AND WILL GO CLOSER TO
LOWER AND MIDDLE 80S AS SUGGESTED BY 700 MB TEMPERATURES AND ETA 2 M
GUIDANCE.

WEDNESDAY...HEAT AND MOISTURE BEGIN TO REBOUND. ETA 2 M/700 MB
TEMPERATURES SUGGEST LOWER TO MIDDLE 90S. NORTHWEST FLOW ALOFT WITH
EMBEDDED VORTICITY MAXIMUM SLIDING THROUGH BETWEEN 18Z AND 00Z ON
THE ETA...SLIGHTLY FASTER BY THE GFS. MOISTURE/INSTABILITY GREATEST
IN COLORADO (K INDICES/TOTAL TOTALS) AND ATMOSPHERE UNCAPPED...BUT
TIMING OF FEATURE IS NOT IDEAL FOR CONVECTION AND WILL WITHHOLD
MENTION TO AVOID FLIP FLOPPING FORECAST.

THURSDAY...GFS 700 MB TEMPERATURES/HEIGHTS SUPPORT UPPER 90S TO
LOWER 100S WEST TO EAST...SLIGHTLY ABOVE ETA 2 M GUIDANCE. WILL
COMPROMISE BETWEEN THE TWO. ONCE AGAIN A 500 MB VORTICITY MAXIMUM
COMES THROUGH IN THE NORTHWEST FLOW IN THE AFTERNOON...FOLLOWED BY A
700 MB SHORTWAVE THURSDAY NIGHT. DESPITE A MOISTURE/INSTABILITY AXIS
IN PLACE ACROSS WESTERN ZONES NOT MUCH LIFT DEPICTED BY THE GFS AND
CAP MUCH STRONGER.

EXTENDED (FRIDAY THROUGH MONDAY)...UPPER RIDGE REACHES THE PEAK OF
ITS INFLUENCE FOR THE AREA ON FRIDAY. 700 MB TEMPERATURES/HEIGHTS
CONTINUE TO SUPPORT HIGH TEMPERATURES 100-105. GFS PROBABLY
SUFFERING FROM CONVECTIVE FEEDBACK FRIDAY NIGHT...WHILE ECMWF HAS
RIDGING ALOFT OVER CENTRAL PLAINS. WILL TRIM POPS TO SLIGHT CHANCE
SOUTH OF INTERSTATE 70 BUT KEEP CHANCE GOING NORTH CLOSER TO
DYNAMICS/700 MB SHORTWAVE MOVING THROUGH NEBRASKA. ON SATURDAY WILL
ADD SLIGHT CHANCE FOR MORNING THUNDER IN THE EAST AS CONVECTION MAY
LINGER WITH 700 MB TROUGH AXIS FORECAST TO BE NEAR MCCOOK AT 12Z.
850/700 MB TEMPERATURES COOLER COMPARED TO FRIDAY IN THE WAKE OF
THIS DISTURBANCE...AND WILL LOWER HIGHS ACCORDINGLY. COLD FRONTAL
PASSAGE STILL TIMED FOR SATURDAY NIGHT AND WILL HAVE CHANCE POPS
GOING WITH THE FRONT. COOLER/DRIER AIR FILTERS IN FOR SUNDAY...AND
700 MB DEW POINTS LOOK TOO DRY FOR PRECIPITATION IN THE EAST...BUT
LATE AFTERNOON/EARLY EVENING THUNDER POSSIBLE IN COLORADO WHERE
UPSLOPE DRIVEN LIFT MAXIMIZED AND BETTER MOISTURE IN PLACE.
MONDAY...RETURN FLOW/REBOUNDING 850/700 MB TEMPERATURES WILL RESULT
IN WARMING TEMPERATURES AND SLIGHT CHANCES FOR THUNDER LATE IN THE
WEST.

.GLD...NONE.

JDK
Hazardous weather outlook, Jul 21, 9:06 AM MST, 9 hours 24 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1006 AM MDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT. PLENTIFUL LOW AND MID LEVEL MOISTURE WILL GATHER
NEAR THE VICINITY OF THE KANSAS AND NEBRASKA STATE LINE THIS
AFTERNOON. AS AFTERNOON TEMPERATURES WARM INTO THE MID 90S TO NEAR
100 DEGREES...THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE.

AN APPROACHING UPPER LEVEL DISTURBANCE AND COLD FRONT WILL WORK IN
TANDEM TO IGNITE SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING...PRIMARILY NORTHEAST OF A LINE FROM YUMA COLORADO TO
RUSSELL SPRINGS KANSAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREATS. THE THREAT FOR TORNADOES AND MORE WIDESPREAD SEVERE
WEATHER IS EXPECTED NORTHEAST OF A LINE FROM BENKELMAN NEBRASKA TO
GOVE KANSAS. THUNDERSTORMS WILL MOVE SOUTHEAST AROUND 30 MPH...
EXITING THE TRI-STATE AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS WILL RETURN TO THE TRI-STATE AREA
THURSDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE MOST LIKELY DURING
THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

SR

In the hours before

Special weather statement, Jul 21, 2:50 PM MST, 3 hours 40 minutes before
COZ090>092-KSZ001>004-013>016-027>029-NEZ079>081-220300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT MON JUL 21 2003

...TORNADO WATCH IN EFFECT THIS AFTERNOON AND EVENING FOR THE TRI
STATE AREA UNTIL 9 PM MDT (10 PM CDT)...

SOUTHEASTERLY WINDS HAVE BROUGHT WARM AND MOIST AIR INTO THE TRI
STATE REGION. A COLD FRONT DROPPING OUT OF NEBRASKA WILL PROVIDE
AMPLE LIFT FOR THUNDERSTORM DEVELOPMENT. IN ADDITION...STRONG WINDS
IN THE UPPER LEVELS OF THE ATMOSPHERE MAY ALLOW SOME OF THESE
THUNDERSTORMS TO ORGANIZE INTO ROTATING SUPERCELLS...CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS...AND PERHAPS A TORNADO OR
TWO.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JDK
Local storm report, Jul 21, 6:28 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
728 PM MDT MON JUL 21 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    4 NW BENKELMAN            NE   .75 INCH HAIL
07/21/03   DUNDY                          REPORTED BY PUBLIC.

The radar

The Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Cheyenne

When
July 21, 6:30 PM MST
Where
Cheyenne County, 7 mi N of Bird City
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
39.850, -101.533

Brief touchdown over open fields. No known damage.

Hail, Rawlins

When
July 21, 7:00 PM MST
Where
Rawlins County, 2 mi N of Mc Donald
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.817, -101.367

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370567, 5370568.